Article citationsMore >>

Hung TY, Seow VK, Chong CF, Wang TL, Chen CC. Gabapentin toxicity: an important cause of altered consciousness in patients with uraemia. BMJ Case Reports. 2009 Jan 1; 2009: bcr1120081268.

has been cited by the following article:

Article

Myoclonus in a Patient with Acute Kidney Injury: A Rare Presentation of Gabapentin Toxicity

1Department of Internal Medicine, Conemaugh Memorial Medical Center/ Temple University, Johnstown, PA, USA


American Journal of Medical Case Reports. 2017, Vol. 5 No. 8, 232-233
DOI: 10.12691/ajmcr-5-8-8
Copyright © 2017 Science and Education Publishing

Cite this paper:
Muzammil Khan, Shaza Khalid, Asghar Marwat, Salah Aldergash, Medha Joshi, Varun Malhotra. Myoclonus in a Patient with Acute Kidney Injury: A Rare Presentation of Gabapentin Toxicity. American Journal of Medical Case Reports. 2017; 5(8):232-233. doi: 10.12691/ajmcr-5-8-8.

Abstract

Gabapentin, an anti-epileptic drug (AED) is commonly used off label for management of neuropathic pain and psychiatric disorders. Dosing of gabapentin requires taking into consideration the renal function as it is entirely cleared by the kidneys. Acute kidney injury and end stage renal disease increase the risk of developing myoclonic activity, an infrequent manifestation of gabapentin toxicity. We report a case of confusion and myoclonic activity related to gabapentin toxicity coincident with acute kidney injury that resolved with discontinuation of gabapentin and treatment with intravenous fluid hydration. As gabapentin is commonly used off label across multiple specialties, clinician recognition of the significance of renal dosing and understanding of the potential association with myoclonus and neurotoxicity is important.

Keywords